Purpose: To evaluate the incidence and risk factors of intraocular pressure (IOP) elevation following triamcinolone acetonide (TA) administration.
Methods: In this retrospective observational case series, patients (224 eyes of 202 patients) with diffuse diabetic macular edema (66 eyes), branch retinal vein occlusion (39 eyes), central retinal vein occlusion (25 eyes), exudative age-related macular degeneration (49 eyes), myopic choroidal neovascularization (10 eyes), uveitis (30 eyes), or other conditions (5 eyes) were administered an intravitreal or posterior sub-Tenon capsule injection, or both, of TA. Sub-Tenon capsule injection was performed on 106 eyes (STTA group). Intravitreal injection was performed on 118 eyes (IVTA group), of which 85 eyes underwent simultaneous intravitreal and sub-Tenon capsule injections. Mean follow-up after TA administration was 15.9 +/- 10.4 (range, 3-39) months. The sub-Tenon capsule injection and intravitreal injection of TA were compared with respect to the frequency of IOP elevation and the time between TA administration and the initial IOP elevation, and the possible risk factors responsible for IOP elevation were identified.
Results: There was no significant difference in frequency of IOP > 21 mmHg between the STTA group and the IVTA group (P = 0.0588). There was, however, a significant difference in the frequency of IOP > 30 mmHg between the two groups (P = 0.0004). In the IVTA group, more patients needed antiglaucoma medication than in the STTA group (P = 0.0052). The incidence rate of IOP elevation within 1 week after TA administration in the IVTA group was significantly higher than in the STTA group (P = 0.0154). Risk factors for IOP elevation included higher baseline IOP (P < 0.0001), younger patients (P = 0.0095), and simultaneous administration of sub-Tenon capsule and intravitreal injections (P = 0.0228).
Conclusions: Careful follow-up of IOP is required after TA injections.